Alert archive / Kansas / Flash Flood Warnings in 2010
Flash Flood Warning 39, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Sep 13, 2010, 6:25 PM CDT for Marshall County, Washington County, Kansas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 13, 2010, 6:25 PM CDT (23:25 UTC)
- Expired
- Sep 13, 2010, 8:54 PM CDT
- In force
- 2 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Marshall County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 108 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 7:00 PM CDT | FLASH FLOOD | 1 S Marysville, KS | WATER FLOWING ACROSS HIGHWAY 77...1 MILE SOUTH OF MARSVILLE. CITY PARK IN MARYSVILLE ALSO FLOODED. |
| Sep 13, 8:29 PM CDT | HEAVY RAIN 2.55 | Nne Marysville, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1168 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 594 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
732 WGUS53 KTOP 132325 FFWTOP KSC117-201-140330- /O.NEW.KTOP.FF.W.0039.100913T2325Z-100914T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 625 PM CDT MON SEP 13 2010 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS... NORTHWESTERN MARSHALL COUNTY IN NORTHEAST KANSAS... * UNTIL 1030 PM CDT * AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM SEVERAL THUNDERSTORMS. RADAR ESTIMATED BETWEEN 2 TO 3 INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS EXPECTED TO OCCUR DURING THE NEXT HOUR...LEADING TO FLASH FLOODING. * LOCATIONS IMPACTED INCLUDE... HANOVER... HOLLENBURG... MARYSVILLE... BREMEN... PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL WILL CAUSE FLASH FLOODING OF INTERSECTIONS AND COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. && LAT...LON 3975 9660 3983 9697 4000 9708 4000 9669 $$ BLAIR
1 follow-up statement
058 WGUS73 KTOP 140154 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 854 PM CDT MON SEP 13 2010 KSC117-201-140204- /O.CAN.KTOP.FF.W.0039.000000T0000Z-100914T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WASHINGTON-MARSHALL- 854 PM CDT MON SEP 13 2010 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN MARSHALL AND NORTHEASTERN WASHINGTON COUNTIES... AT 854 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO LONGER IN EFFECT. AT 854 PM CDT...LOCAL LAW ENFORCEMENT REPORTS THAT THE FLASH FLOODING IS NO LONGER OCCURRING AND RUNOFF FROM THE THUNDERSTORMS CONTINUES TO RECEDE. THEREFORE THE FLASH FLOOD WARNING IS NO LONGER IN EFFECT. LAT...LON 3975 9660 3983 9697 4000 9708 4000 9669 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 3:57 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Sep 13, 3:57 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 357 PM CDT MON SEP 13 2010 .DISCUSSION... SHORT TERM (TONIGHT AND TUESDAY)... WATER VAPOR IMAGERY AT 19Z SHOWING A WEAK SHORTWAVE TROUGH ADVANCING EASTWARD THROUGH THE COUNTY WARNING AREA (CWA). ISOLATED CONVECTION HAS DEVELOPED AHEAD OF IT OVER THE EAST CENTRAL AND THE FAR NORTHERN COUNTIES THIS AFTERNOON...MAINLY IN CONJUNCTION WITH THIS WAVE. MAIN SFC FRONT IN THE NORTHERN CWA EARLIER THIS MORNING HAS LIFTED FURTHER NORTH INTO SOUTHERN NEBRASKA...BUT HIGHEST CAPES 2000-3000 J/KG RESIDE TO THE SOUTH OF THIS BOUNDARY ACROSS THE NORTHWEST 1/3 OF THE CWA...WITH CAPES 1500-2000 ELSEWHERE. EXPECT ISOLATED CONVECTION TO SHIFT EAST...THEN REDEVELOPMENT FURTHER WEST FROM CENTRAL/NORTH CENTRAL KS NORTHEAST ALONG FROM THEN SPREAD EASTWARD THROUGH THE NIGHT. WILL CONTINUE TO FAVOR THE NORTHERN CWA WITH LIKELY POPS AND TAPER OFF SOUTH OF HIGHWAY 24. EXPECT LOCALLY HEAVY RAINFALL POSSIBLE FAR NORTH...WITH LIGHT AMOUNTS SOUTH OF HIGHWAY 56. HAVE INCREASED DEWPOINTS AND LOW TEMPS UP A BIT. WILL ADD MENTION OF SEVERE TO THE NORTHERN COUNTIES PER SEVERE THREAT/TORNADO WATCH. ON TUESDAY...THE REMNANTS OF MCS TO THE NORTH EXPECTED TO CLIP MAINLY THE NORTHEAST CWA THROUGH MIDDAY AND WILL CONTINUE TO FAVOR THIS AREA FOR THE HIGHEST POPS. A STRONGER ELEVATED MIXED LAYER WILL OVERSPREAD THE CWA THROUGH THE DAY WITH A WEAKENING JET...SO MAY SEE A DECREASING TREND IN PRECIP BY MIDDAY FOR FLOW BACKS AGAIN IN THE AFTERNOON. INCREASED HIGHS SLIGHTLY INTO THE MID 80S/NEAR 90 DEGREES. LONG TERM (TUESDAY NIGHT-SUNDAY)... TUESDAY NIGHT AND WEDNESDAY LOOKS LIKE ANOTHER MCS WILL MOVE OFF THE HIGH PLAINS AS AN IMPULSE MOVES THROUGH THE NORTHWEST FLOW. SOUTHEASTERLY UPSLOPE WINDS WILL AID IN AFTERNOON DEVELOPMENT OUT WEST THEN WITH INCREASING LOW LEVEL JET TUESDAY NIGHT ACROSS CENTRAL KANSAS MCS SHOULD MOVE ACROSS THE CWA MAINLY AFTER 06Z AND MOVE OFF WEDNESDAY MORNING. BY AFTERNOON WEDNESDAY STRONGER UPPER TROUGH WILL MOVE OUT OF THE ROCKIES AND MOVE A FRONTAL BOUNDARY SOUTHEAST INTO NORTH CENTRAL KANSAS. BEST MOISTURE AND INSTABILITY WILL FOCUS AHEAD OF THE FRONT ACROSS NORTHEAST AND EAST CENTRAL KANSAS. GOOD MOISTURE TRANSPORT WILL OCCUR ACROSS THIS AREA INTO NEBRASKA AND SOUTHWEST IOWA THE ACROSS CENTRAL IOWA AFTER 06Z THURSDAY. FAVORABLE SHEAR AND INSTABILITY EXISTS FOR SEVERE STORMS WITH WIND AND HAIL THE MAIN HAZARDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE ACROSS NORTHEAST KANSAS WHERE HIGHEST MOISTURE WILL POOL AHEAD OF THE BOUNDARY. THE FRONT WILL MOVE THROUGH THE CWA BY THURSDAY MID DAY WITH THUNDERSTORM CHANCES DIMINISHING THEREAFTER. HIGHS IN THE 80S AND LOW 90S WEDNESDAY WILL COOL INTO THE UPPER 70S IN THE WAKE OF THE FRONT ON THURSDAY. FRIDAY NIGHT THROUGH SATURDAY ANOTHER FRONTAL BOUNDARY IS FORECAST TO BE LOCATED OVER SOUTHERN NEBRASKA OR NEAR THE KANSAS BORDER. SOME ELEVATED THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT NEAR THE NEBRASKA BORDER IN ZONE OF WARM/MOISTURE ADVECTION. 06Z RUN OF THE GFS HAD BOUNDARY CLOSE TO THE STATE LINE AND THE 00Z ECMWF HAD THE BOUNDARY NEAR THE I-70 CORRIDOR. HOWEVER THE LATER RUNS OF THE GFS PLACE THE FRONT A LITTLE FURTHER NORTH WHILE THE 12Z ECMWF HAS REVERSED ITSELF AND NOW HAS THE FRONT MUCH FURTHER NORTH IN NORTHERN NEBRASKA. WILL LEAVE SMALL PRECIPITATION CHANCES GOING IN THE NORTHERN ROW OF COUNTIES FOR NOW AND SEE IF LATER RUNS OF THE MODELS CONTINUE TO GO NORTH WITH THE BOUNDARY. SUNDAY AND MONDAY LOOK DRY WITH UPPER RIDGE ESTABLISHING ITSELF ACROSS THE CWA AS TROUGH MOVES INTO THE PACIFIC NORTHWEST. 53 && .AVIATION... WEAK SHORTWAVE NOW MOVING ACROSS THE AREA MAY DEVELOP A FEW THUNDERSTORMS THIS AFTERNOON BUT COVERAGE/CONFIDENCE THAT THEY AFFECT TAF SITES REMAINS LOW. ALSO...BOUNDARY NEAR NEB BORDER EARLIER IS LIFTING NORTHWARD. THEREFORE KEPT TAF VFR WITH NO MENTION OF CB/THUNDER FOR NOW. FEEL THE BETTER CHANCE FOR THUNDERSTORMS POSSIBLY APPROACHING THE TAF SITES WILL BE LATER TONIGHT...BUT AGAIN MAINLY NORTH/THEN EAST OF THE AREA OVERNIGHT. CONTINUED TO ONLY MENTION CB IN TAF FOR NOW IN THE 04-12Z TIME FRAME. ALSO...CONFIDENCE A LITTLE HIGHER THAT STRATUS WILL DEVELOP OVER EASTERN KS LATE TONIGHT/EARLY TUESDAY AND CONTINUE THRU THE MORNING. HAVE THEREFORE ADDED CIGS AROUND 2000 FT WITH A SOUTH/SOUTHEAST WIND CONTINUING. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Sep 13, 11:52 AM CDT, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 1152 AM CDT MON SEP 13 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-141700- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1152 AM CDT MON SEP 13 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL KANSAS...NORTH CENTRAL KANSAS AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE WILL BE A CHANCE FOR THUNDERSTORMS THIS AFTERNOON ACROSS THE AREA...MAINLY IN NORTH CENTRAL KANSAS WHERE A FEW STORMS MAY BECOME STRONG TO SEVERE AFTER 4 PM. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE ACROSS NORTH CENTRAL AND NEAR THE NEBRASKA BORDER THIS EVENING AND SPREAD EAST OVERNIGHT. THE MOST LIKELY HAZARDS WILL BE STRONG DAMAGING WINDS AND LARGE HAIL PRIMARILY DURING THE EVENING HOURS...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT CLOSER TO THE THE NEBRASKA BORDER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR THE REMAINDER OF THE WEEK. WEDNESDAY WILL BRING THE BEST CHANCE OF SEVERE WEATHER AS THE FRONTAL BOUNDARY SLIPS THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT GENERALLY NORTH AND WEST OF THE TURNPIKE.
In the hours before
Local storm report, Sep 13, 4:52 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
452 PM CDT MON SEP 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 2 SE JAMESTOWN 39.58N 97.83W
09/13/2010 E0.25 INCH CLOUD KS PUBLIC
&&
BYRNELocal storm report, Sep 13, 4:53 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
453 PM CDT MON SEP 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND GST 2 SE JAMESTOWN 39.58N 97.83W
09/13/2010 E60 MPH CLOUD KS PUBLIC
&&
BYRNELocal storm report, Sep 13, 5:20 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
520 PM CDT MON SEP 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL 2 W CONCORDIA 39.57N 97.70W
09/13/2010 E0.88 INCH CLOUD KS PUBLIC
&&
BYRNELocal storm report, Sep 13, 5:27 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
527 PM CDT MON SEP 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL HANOVER 39.89N 96.88W
09/13/2010 E1.00 INCH WASHINGTON KS TRAINED SPOTTER
&&
BYRNELocal storm report, Sep 13, 5:34 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
534 PM CDT MON SEP 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 5 S CONCORDIA 39.50N 97.66W
09/13/2010 E0.75 INCH CLOUD KS TRAINED SPOTTER
&&
JWLocal storm report, Sep 13, 5:51 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
551 PM CDT MON SEP 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL BREMEN 39.90N 96.79W
09/13/2010 E1.75 INCH MARSHALL KS LAW ENFORCEMENT
&&
JWThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 3:53 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 52 min |
| Sep 13, 4:07 PM CDT | Tornado Warning | TOP | Washington | 38 min |
| Sep 13, 4:42 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 48 min |
| Sep 13, 4:43 PM CDT | Tornado Warning | TOP | Marshall, Washington | 47 min |
| Sep 13, 5:25 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 50 min |
| Sep 13, 5:28 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 29 min |
| Sep 13, 6:12 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 48 min |
| Sep 13, 6:16 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 44 min |
| Sep 13, 6:40 PM CDT | Tornado Warning | TOP | Marshall, Washington | 35 min |
| Sep 13, 6:52 PM CDT | Tornado Warning | TOP | Marshall | 23 min |
| Sep 13, 6:58 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 47 min |
Nearby
Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.